Hail, Castro
- When
- August 12, 4:55 PM CST
- Where
- Castro County, 5 mi NW of Dimmitt
- Measured
- 1.75 in hail
- Crop damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.600, -102.383
Storm spotters reported golfball size hail.
6 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 12, 3:00 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT THU AUG 12 2004 .SHORT TERM... ACTIVE PATTERN IN STORE FOR MUCH OF THE TX PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS BEGINNING THIS EVENING AND LASTING INTO FRIDAY MORNING. LATEST WATER VAPOR LOOP WITH RUC HEIGHTS SHOWING UNUSUALLY STRONG NW FLOW ALOFT OVER MUCH OF THE CENTRAL AND SOUTH PLAINS. GOOD LOW LEVEL 850MB MOISTURE...NW FLOW ALOFT ATMOSPHERIC DESTABILIZATION AND SHEAR WILL WORK IN TANDEM TO DEVELOP COMPLEX OF SHOWERS AND THUNDERSTORMS FROM EASTERN NM/ SE CO THIS EVENING. SCATTERED ACTIVITY NOW UNDERWAY FROM THE EASTERN PANHANDLE THROUGH THE CAPROCK. MCS EVOLUTION WITH SOUTHWARD PROPAGATION LIKELY TONIGHT. KEPT LIKELY POPS ALONG AND WEST OF 1-27 AND UPPED TO 70 POPS OVER THE FAR WEST CWA. EXPECTING MAIN THREATS TO BE DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL. MCS SHOULD DEPART THE LUB CWA BY FRIDAY 15Z WITH A FEW LINGERING SHOWERS POSSIBLE OVER THE SW TIER OF COUNTIES. LEFTOVER DEBRIS CLOUDS AND MOISTURE COULD ONCE AGAIN HOLD MAX TEMPS IN THE LOWER TO MIDDLE 80S AT BEST. UPDATED HWO SENT OUT THIS MORNING TO COVER STORM COMPONENTS THROUGH FRIDAY. THANKS TO MAF AND SJT FOR COORDINATION TODAY. WIDELSKI .LONG TERM... NW FLOW PATTERN STAYS IN PLACE THROUGH THE WEEKEND. IN ADDITION WE SHOULD HAVE THE 850MB FRONTAL ZONE MEANDERING ACROSS THE REGION FRI EVE BEFORE LIFTING BACK NORTH ON SAT. FEEL THAT FRI EVEN WE MAY SEE SHOWERS AND TSTM ACTIVITY CONCENTRATED ALONG THE FRONT WHERE AS SAT NIGHT WE WILL HAVE THE POTENTIAL FOR STORMS COMING IN FROM THE NM MTNS AS THE SOUTHERLY LLJ BECOMES REESTABLISHED. LOW-LEVEL MOISTURE LEVELS HAVE SLOWLY DROPPED BEHIND THE LAST FRONT...WHICH MAY SOMEWHAT TEMPER TSTM COVERAGE FRI NITE. BEHIND THE RETREATING WARM FRONT ON SAT THOUGH WE SHOULD SEE DEWPOINTS BEGIN TO INCREASE AGAIN. THE CHANCE OF MAINLY EVENING AND OVERNIGHT STORMS LOOKS LIKE IT WILL CONTINUE THRU MONDAY NIGHT AS THE NEXT SHTWV TROF DIVES INTO THE MIDWEST. TEMP PROFILE AND THICKNESS VALUES SHOW LITTLE CHANGE THROUGH THE WEEKEND...MEANING TEMPS WILL BE HIGHLY DEPENDENT ON AMOUNT OF RAINFALL AND CLOUD COVER. OPTED NOT TO MAKE MANY CHANGES ATTM...KEEPING PARTLY TO MOSTLY CLOUDY SKIES AND A SLOW WARMING TREND. UPPER-AIR PATTERN IS ADVERTISED TO DE-AMPLIFY BY MID WEEK WITH THE WRN CONUS RIDGE SLOWLY FLATTENING AND SPREADING EASTWARD A BIT AS SEVERAL SHTWVS MOVE THROUGH THE INTER-MTN REGION. THIS PATTERN CHANGE MAY NOT HAPPEN AS QUICKLY AS THE GFS DEPICTS GIVEN THE STRENGTH OF THE RIDGE/TROF. BUT THIS SHOULD ACT TO REDUCE CONVECTION OVER NM AND THUS THE THREAT FOR STORMS MOVING INTO THE SPLNS. IT SHOULD ALSO ACT TO BOOST HIGH TEMPS INTO THE 90S AGAIN. A STRONG UPR-TROF MOVING ACROSS CANADA WILL PUSH ANOTHER SEASONALLY STRONG COLD FRONT INTO THE CENTRAL PLAINS ON WED WITH IT APPROACHING THE TX PANHANDLE AND SOUTH PLAINS BY THU. MAY SEE A GREATER CHANCE OF TSTMS AND SLIGHTLY COOLER TEMPS BY NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 80 58 82 / 70 20 30 20 TULIA 60 80 59 84 / 60 20 30 20 PLAINVIEW 61 80 61 84 / 60 20 30 20 LEVELLAND 60 80 61 82 / 70 30 30 20 LUBBOCK 62 80 62 83 / 60 30 30 20 BROWNFIELD 61 80 61 82 / 70 30 30 20 CHILDRESS 64 83 63 86 / 40 20 20 20 SPUR 64 82 62 84 / 50 30 20 20 ASPERMONT 64 84 63 85 / 40 30 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 17/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1120 AM CDT THU AUG 12 2004 TXZ021>044-131619- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1135 AM CDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW MEXICO AND SOUTHEAST COLORADO LATE THIS AFTERNOON. THE STORMS WILL INTENSIFY INTO A COMPLEX THIS EVENING AND MOVE SOUTH...THROUGH THE TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS TONIGHT AND INTO FRIDAY MORNING. THE COMBINATION OF LOW LEVEL MOISTURE AND A NORTHWEST FLOW PATTERN ALOFT WILL AID IN DESTABILIZING THE ATMOSPHERE THROUGH FRIDAY MORNING. SOME OF THE THUNDERSTORMS COULD REACH SEVERE CRITERIA...PRODUCING DAMAGING WINDS...HAIL AND LOCALIZED HEAVY RAINFALL. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. LOCALIZED HEAVY RAINFALL WORKING IN TANDEM WITH MOIST SOILS FROM RECENT HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. WIDELSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 505 PM CDT THU AUG 12 2004 TXZ021>041-130200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY- YOAKUM- 505 PM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 747 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 9 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY AND LYNN. THIS INCLUDES THE CITIES OF... FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH... MORTON...LEVELLAND...LUBBOCK...CROSBYTON...SPUR...GUTHRIE...PLAINS... BROWNFIELD AND TAHOKA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
6 hail, 2 tornado. Local standard time, as filed.
Storm spotters reported golfball size hail.
Storm spotters reported a brief tornado touchdown over open country.
Storm spotters reported a brief tornado touchdown over open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417636, 5417638, 5417637, 5417639, 5417640, 5419664, 5417641, 5417642.